Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 143, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Sep 14, 2008, 3:43 PM CDT for St. Mary Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2008, 3:43 PM CDT (20:43 UTC)
- Expired
- Sep 14, 2008, 4:10 PM CDT
- In force
- 27 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County St. Mary Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2965 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLCH 142043 TORLCH LAC101-142130- /O.NEW.KLCH.TO.W.0143.080914T2043Z-080914T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 343 PM CDT SUN SEP 14 2008 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA... * UNTIL 430 PM CDT * AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BALDWIN... OR ABOUT 6 MILES SOUTH OF JEANERETTE...MOVING NORTHEAST AT 17 MPH. * THE TORNADO WILL BE NEAR... BALDWIN BY 355 PM CDT... CHARENTON BY 400 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 2995 9162 2990 9141 2975 9164 2980 9175 TIME...MOT...LOC 2043Z 226DEG 15KT 2984 9163 $$ BRAZZELL
2 follow-up statements
000 WWUS54 KLCH 142059 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 359 PM CDT SUN SEP 14 2008 LAC101-142130- /O.CON.KLCH.TO.W.0143.000000T0000Z-080914T2130Z/ ST. MARY LA- 359 PM CDT SUN SEP 14 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHWESTERN ST. MARY PARISH... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BALDWIN...OR ABOUT NEAR JEANERETTE...MOVING NORTHEAST AT 17 MPH. THE TORNADO WILL BE NEAR... CHARENTON BY 405 PM CDT... PEOPLE IN THE PATH OF THIS STORM NEED TO FIND A PLACE OF SAFETY NOW GO TO AN INTERIOR ROOM AWAY FROM WINDOWS ON THE LOWEST FLOOR. PUT AS MANY WALLS BETWEEN YOURSELF AND THE OUTDOORS AS YOU CAN. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 2995 9162 2990 9141 2975 9164 2980 9175 TIME...MOT...LOC 2059Z 236DEG 14KT 2989 9158 $$
000 WWUS54 KLCH 142110 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 410 PM CDT SUN SEP 14 2008 LAC101-142120- /O.CAN.KLCH.TO.W.0143.000000T0000Z-080914T2130Z/ ST. MARY LA- 410 PM CDT SUN SEP 14 2008 ...THE TORNADO WARNING FOR NORTHWESTERN ST. MARY PARISH IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVEL AND IS NO LONGER SEVERE. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE OFFICE IN LAKE CHARLES AT 337-477-5285 LAT...LON 2995 9162 2990 9141 2975 9164 2980 9175 TIME...MOT...LOC 2110Z 236DEG 14KT 2991 9154 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 14, 2:59 PM CDT, 44 minutes earlier.
Area forecast discussion, Sep 14, 2:59 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 259 PM CDT SUN SEP 14 2008 .SHORT TERM... COLD FRONT CURRENTLY MOVING ACROSS NORTH LOUISIANA AND EXTENDED FROM NORTHWEST MISSISSIPPI TO UPPER SOUTHEAST TEXAS COASTAL AREA. LEADING EDGE OF SHOWERS AND THUNDERSTORMS PUSHED EAST OF THE ATCHAFALAYA BASIN AND BACK END OF RAIN AREA SLOWLY ERODING NEAR SABINE RIVER AS MOISTURE AXIS IS BECOMING ELONGATED FROM RAPIDLY EXITING REMNANTS OF IKE INTO THE GREAT LAKES STATES AND DEVELOPING LOW PRESSURE AREA ALONG LOWER TEXAS COAST. THE GFS MODEL WAS AGGRESSIVE IN SPREADING COPIOUS RAINFALL NORTHWARD INTO THE FORECAST AREA BUT THIS DOES NOT SEEM PLAUSIBLE BASED ON LATEST SATELLITE TRENDS. OPTED TO GO WITH DRIER NAM SOLUTION THAT ACKNOWLEDGED THE ELONGATION AND DEFORMATION OF MOISTURE AXIS THIS AFTERNOON. MAY NEED TO MAINTAIN CLOUDINESS LONGER UNTIL THE UPPER TROUGH AXIS SWINGS THROUGH LATE MONDAY. THEREAFTER...HIGH PRESSURE SHOULD BUILD INTO THE REGION AND ONSET A MUCH NEEDED DRYING TREND. && .LONG TERM... AUTUMN-LIKE CONDITIONS EXPECTED AS SURFACE HIGH PRESSURE REMAINS IN PLACE WITH SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE WEEK AND BELOW NORMAL RAIN CHANCES BEYOND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 70 82 64 83 63 / 50 20 20 20 10 KBPT 69 84 64 83 62 / 50 20 20 20 10 KAEX 67 82 59 82 58 / 40 10 20 20 10 KLFT 70 83 62 82 62 / 50 20 20 20 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && 24/LIX
Hazardous weather outlook, Sep 14, 5:27 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 527 AM CDT SUN SEP 14 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-151030- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 527 AM CDT SUN SEP 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AS THE REMNANTS OF IKE MOVE OFF TO THE NORTHEAST...THE RISK FOR A FEW BRIEF TORNADOES WILL CONTINUE THROUGH MID MORNING. A COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE WESTERN LOUISIANA COAST. HEAVY DOWNPOURS WILL CONTINUE IN THE LINGERING OUTER RAIN BANDS OF IKE. IN ADDITION...A COLD FRONT WILL MOVE INTO THE REGION BY LATE AFTERNOON...LEADING TO MORE WIDESPREAD MODERATE TO HEAVY RAINFALL. ADDITIONAL FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR. AVOID HIGH WATERS. TURN AROUND DONT DROWN. SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS CAN BE EXPECTED FOR COASTAL AREAS THROUGH THE MORNING. EXPECT GUSTS TO DIMINISH THROUGH THE AFTERNOON. SEAS WILL CONTINUE TO SUBSIDE THROUGH THE DAY ALSO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH THE MORNING.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:13 PM CDT | Tornado Warning | LCH | Vernon | 32 min |
| Sep 13, 7:46 PM CDT | Tornado Warning | LCH | Vernon | 29 min |
| Sep 13, 8:47 PM CDT | River Flood Warning | LCH | Rapides | 7 days |
| Sep 13, 9:21 PM CDT | Coastal Flood Warning | LCH | 7 days | |
| Sep 13, 10:52 PM CDT | Tornado Warning | LCH | Rapides, Vernon | 23 min |
| Sep 14, 1:20 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 59 days |
| Sep 14, 3:18 AM CDT | Tornado Warning | LCH | Allen, Beauregard, Vernon | 42 min |
| Sep 14, 3:22 AM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Rapides, Vernon | 5 hr |
| Sep 14, 3:45 AM CDT | Tornado Warning | LCH | Allen, Evangeline, Rapides, Vernon | 60 min |
| Sep 14, 3:57 AM CDT | Tornado Warning | LCH | Allen, Beauregard, Vernon | 63 min |
| Sep 14, 5:28 AM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu, Vernon | 3 hr |
| Sep 14, 6:12 AM CDT | Flash Flood Watch | LCH | Allen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more | 10 hr |
| Sep 14, 8:03 AM CDT | Flash Flood Warning | LCH | Calcasieu | 4 hr |
| Sep 14, 8:26 AM CDT | Flash Flood Warning | LCH | Beauregard | 3 hr |
| Sep 14, 8:36 AM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Evangeline, Rapides, Vernon | 3 hr |
| Sep 14, 9:18 AM CDT | Flash Flood Warning | LCH | Cameron | 3 hr |
| Sep 14, 9:21 AM CDT | River Flood Warning | LCH | Allen | 48 hr |
| Sep 14, 9:21 AM CDT | River Flood Warning | LCH | Allen | 5 days |
| Sep 14, 9:29 AM CDT | Special Marine Warning | LCH | 71 days | |
| Sep 14, 10:21 AM CDT | Flash Flood Warning | LCH | Avoyelles, Evangeline, Rapides, Saint Landry | 3 hr |
| Sep 14, 10:56 AM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 5 hr |
| Sep 14, 12:18 PM CDT | Flash Flood Warning | LCH | Cameron | 117 min |
| Sep 14, 12:41 PM CDT | Flash Flood Warning | LCH | Acadia, Lafayette, Saint Landry, Saint Martin, Vermilion | 3 hr |
| Sep 14, 2:31 PM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 89 min |
| Sep 14, 2:33 PM CDT | Areal Flood Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more | 12 hr |
| Sep 14, 3:58 PM CDT | Flash Flood Warning | LCH | Iberia, St. Mary | 92 min |
| Sep 14, 5:58 PM CDT | Flash Flood Warning | LCH | Saint Martin, St. Mary | 92 min |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.